Alert archive / Virginia / Special Weather Statements in 2019
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 2, 2019, 1:21 PM EDT for Carroll County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2019, 1:21 PM EDT (17:21 UTC)
- Expired
- May 2, 2019, 2:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
County Carroll County, VA
The radar
The Roanoke radar (KFCX), 43 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
603
WWUS81 KRNK 021721
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
121 PM EDT Thu May 2 2019
VAZ012-013-016-017-021815-
Pulaski-Wythe-Floyd-Carroll-
121 PM EDT Thu May 2 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PULASKI, WYTHE,
FLOYD AND CARROLL COUNTIES...
Until 215 PM EDT.
At 120 PM EDT, strong thunderstorms were clustered near Hillsville,
moving northeast at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hillsville...
Indian Valley...
Willis...
Patterson...
and Dugspur.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3672 8086 3681 8095 3685 8091 3691 8076
3697 8064 3698 8052 3694 8040 3679 8053
TIME...MOT...LOC 1720Z 239DEG 6KT 3682 8072
$$
VFJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 2, 10:00 AM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, May 2, 10:00 AM EDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1000 AM EDT Thu May 2 2019 .SYNOPSIS... High pressure anchored over the southeast U.S. will gradually drift east and offshore through Friday. A weak cold front will move into the Appalachians Friday and Saturday, then finally move east of the area Sunday. High pressure will return to the area early next week. The cold front will bring an increasing chance for showers and thunderstorms Friday into the weekend. Otherwise, warm temperatures will continue for the next few days. && .NEAR TERM /THROUGH TONIGHT/... As of 1000 AM EDT Thursday... Existing set of grids still look right on target for expected weather for the rest of today. Convective temperatures are in the lower to mid 70s, and this should be realized in most areas before Noon - setting the stage for widely scattered to scattered convective redevelopment, initially along/near the spine of the Blue Ridge where low level convergence will be maximized. No changes needed to grids at the present time. As of 400 AM EDT Thursday... Another quiet, calm, dry, and rather mild morning across the area, but perhaps the last one of this type until early next week. The strong 590dm upper ridge that has been parked over the southeast U.S. and extending north into the Mid-Atlantic so far this week will shift east-southeast and off shore through Friday. Meanwhile, a broad upper trough will remain in the southwest U.S. with numerous embedded disturbances tracking northeast from the upper low across TX/AR and then northeast into the TN/OH valley. The main change with this pattern through the weekend will be for the front to slide further southeast as the upper ridge retreats eastward. This will allow for lowering heights aloft, lower temperatures aloft, hence destabilization, and also an increase of moisture as southwest surface flow around the Bermuda high continues. Today, we should start to see a notable increase in afternoon convection as the above mentioned changes begin to evolve. Several of the convective allowing short range models indicate some rather robust convection developing along the southern/central Blue Ridge around 18Z, then spreading east- northeast toward the Piedmont before diminishing. There is also some indication of a secondary area of development along the Alleghany front, perhaps a bit later in the afternoon or evening. Additional upstream disturbances may trigger more convection later on into the evening/overnight hours before the activity diminishes. Noting the scattered convection that has continued to pop all night across eastern KY, eastern TN, and down into GA/AL even in these early morning hours, this suggests that convection may become a bit more than just diurnally driven over the next few days. Models show the development inverted V soundings this afternoon with plenty of dry air aloft. This along with a relatively low/lowering freezing level could result in some of the initial cells producing gusty winds, small hail, and brief heavy rainfall. Will mention this in the HWO/eHWO. The good news is that it should be confined to a relatively small area of the CWA and within a small time frame mainly of mid to late afternoon, possibly early evening, but expect activity to dissipate fairly quickly after it moves east of the Blue Ridge. Temperatures may be a degree or two cooler today as temperatures aloft fall a degree or two, cloud cover increases, and then there are showers/thunderstorms in the afternoon. Nonetheless, it will still be quite warm with mostly 80s across the region, 70s in the mountains. Nighttime temperatures will also remain well above normal, failing to fall below 60 degrees in many areas, especially across the Piedmont and lower elevations of the east, with no more than 50s in the mountains. /Confidence in Forecast Parameters/ Temperatures - Moderate to High, Precipitation Probabilities - Moderate, Winds - Moderate to High, Thunderstorm Threat - Moderate. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... As of 215 AM EDT Thursday... A warm front lifts northeast through the region on Friday with a weak cold front entering the Ohio Valley. There is also a southeast coastal disturbance tracking on the outer rings of the departing upper level ridge. For the immediate area, it looks like we are in between all three systems with less rain chances than previously thought. Can not call it a completely dry day, but areal coverage of showers and thunderstorms have been reduced to a low chance across the mountains and isolated across the piedmont. Since there will be less precipitation on Friday, temperatures will warm into the upper 70s to lower 80s across the mountains and mid to upper 80s east. The front will move from the Ohio Valley into the region Friday night. This front will produce about of a quarter of an inch of rain across the mountains and less than a tenth of an inch over the piedmont. Overnight lows will range in the upper 50s to lower 60s. A stronger cold front is expected to move from the Midwest Saturday then over the region Saturday night-Sunday morning. Scattered strong to severe storms are possible Saturday afternoon and evening. With PWATS running slightly above average, heavy downpours will accompany prefrontal storms and frontal showers. High temperatures Saturday will be cooler with a range in the 70s west of the Blue Ride to lower to mid 80s east. The front is expected to move east of the area Sunday morning with temperatures returning to normal levels. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 1255 PM EDT Wednesday... Focus this period will be on departing front Sunday into Sunday night and how fast it clears. Deterministic models are in good enough agreement to linger pops around Sunday but clear it out Sunday night. High pressure at the surface pushes southeast over the area Monday while upper flow stays somewhat progressive/zonal. This state changes more to a ridge by Tuesday as a front enters the northern VA/WV/MD area Tuesday and stalls. Models start to differ on how far south this front tracks with the GFS a bit slower and further north than the GFS. Will keep pops below 15 percent Monday into most of Tuesday with a low chance pop entering north of I-64 by Tuesday afternoon, them increasing most to chance pops by Wednesday. Temps will stay above normal this period. Confidence is average for Sunday into Monday then below for Tuesday- Wednesday in terms of threat of rain. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... As of 740 AM EDT Thursday... VFR conditions will continue to prevail through much of the TAF valid period, although overall conditions will be less favorable and trending downward through the TAF valid period. The upper ridge centered off the southeast U.S. coast which has been inhibiting convection across our region the past few days will retreat to the east-southeast over the next couple of days. This will allow disturbances emanating from a broad area of low pressure in the southwest U.S. to help push a weak cold front closer to the region from the west. This front is expected to be close enough to the region by afternoon for isolated to scattered showers and thunderstorms to develop, initially across the Alleghany Front and along/near the Blue Ridge, then attempt to spread east during the late afternoon/evening. Current thinking is that convective coverage may be greater in the west and across the mountains than earlier anticipated as a result of outflow boundaries arriving in the western areas from convection now moving through Ohio and into central/northern WV. Several of the Hires CAM models seem to be keying on additional development from these leftover boundaries or MCVs. As a result, have now added a TEMPO group for thunder at BLF and LWB and included VCTS at all other TAF sites except for DAN, where it is not clear if convection will make it that far east before diurnal heating subsides. Otherwise, the period will feature BKN-OVC mid/high clouds mostly AOA 080 outside shower/thunderstorm activity and brief MVFR BR at LWB, BCB, LYH, and DAN during the 09Z-13Z time frame Friday morning. Confidence in fog development only a bit higher than it was today as a result of potential moistening of the lower atmosphere and ground. Conditions are not ideal for radiational fog, but the threat is also not absent either. Winds will be mostly SSE-SSW through the period and somewhat less than what was observed Wednesday. Speeds generally in the 4-10kt range with a few log end gusts at times. Mostly light southwest or light and variable winds are expected overnight. /Confidence Levels in Forecast Parameters/ Ceilings - Moderate to High, Visibilities - Moderate to High, Winds - Moderate to High, Thunderstorm Threat - Low to Moderate. EXTENDED AVIATION DISCUSSION... Most areas will maintain VFR conditions Friday into Friday night, although daytime coverage of showers and storms will steadily increase with the approach of a cold front. Sub-VFR conditions will become likely for many locations Saturday afternoon and night as the cold front crosses the area. Winds will shift abruptly late Saturday night into Sunday in the wake of the cold front. Sunday winds will be gusty from the northwest and most locations will return to VFR. The exception of will be some upslope clouds/scattered showers across the southeast West Va mountains. Monday VFR conditions and lighter and variable winds are expected as high pressure builds into the area. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RAB NEAR TERM...RAB/WERT SHORT TERM...RCS LONG TERM...RCS/WP AVIATION...RAB
Hazardous weather outlook, May 2, 4:49 AM EDT, 8 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 449 AM EDT Thu May 2 2019 NCZ004>006-020-VAZ047-058-059-031100- Stokes-Rockingham-Caswell-Yadkin-Buckingham-Halifax-Charlotte- 449 AM EDT Thu May 2 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are expected Friday with scattered to numerous thunderstorms on Saturday, a few of which could become severe. Large hail, damaging wind gusts, and locally heavy rainfall leading to minor flooding are expected to be the main hazards associated with these thunderstorms, primarily during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or Friday, but may be needed Saturday. NCZ001>003-018-019-VAZ009-012>017-022>024-032>035-043>046-031100- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox- 449 AM EDT Thu May 2 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop early this afternoon along and near the Blue Ridge, then move east into the Piedmont and diminish during the evening. A few of these could become strong and one or two of these could become marginally severe with quarter- sized hail and 60 mph wind gusts being the main hazard. Locally heavy rainfall is also possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are expected Friday with scattered to numerous thunderstorms on Saturday, a few of which could become severe. Large hail, damaging wind gusts, and locally heavy rainfall leading to minor flooding are expected to be the main hazards associated with these thunderstorms, primarily during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or Friday, but may be needed Saturday. VAZ007-010-011-018>020-WVZ042>044-507-508-031100- Tazewell-Bland-Giles-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 449 AM EDT Thu May 2 2019 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are expected Friday with scattered to numerous thunderstorms on Saturday, a few of which could become severe. Large hail, damaging wind gusts, and locally heavy rainfall leading to minor flooding are expected to be the main hazards associated with these thunderstorms, primarily during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or Friday, but may be needed Saturday. RAB
In the hours before
Special weather statement, May 2, 12:04 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1204 PM EDT Thu May 2 2019
NCZ001-002-VAZ015-021630-
Ashe-Alleghany-Grayson-
1204 PM EDT Thu May 2 2019
...A STRONG THUNDERSTORM WILL AFFECT ASHE, ALLEGHANY AND GRAYSON
COUNTIES...
Until 1230 PM EDT.
At 1202 PM EDT, a strong thunderstorm was located over Scottville,
moving northeast at 20 mph.
Winds in excess of 30 mph are possible with this storm. Heavy
rainfall is possible with this storm.
Locations impacted include...
Sparta...
Independence...
Laurel Springs...
Ennice...
and Baywood.
LAT...LON 3650 8138 3670 8107 3653 8092 3650 8093
3643 8108 3643 8111 3642 8113 3642 8115
3643 8117 3640 8119 3637 8124 3636 8128
TIME...MOT...LOC 1602Z 241DEG 16KT 3647 8124
VFJSpecial weather statement, May 2, 12:21 PM EDT, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
1221 PM EDT Thu May 2 2019
NCZ001-021645-
Ashe-
1221 PM EDT Thu May 2 2019
...A STRONG THUNDERSTORM WILL AFFECT ASHE COUNTY...
Until 1245 PM EDT.
At 1220 PM EDT, a strong thunderstorm was located over Othello,
moving east at 15 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Jefferson...
West Jefferson...
Laurel Springs...
Glendale Springs...
and Idlewild.
LAT...LON 3652 8134 3650 8132 3648 8132 3648 8131
3642 8126 3640 8127 3639 8125 3638 8124
3636 8126 3636 8128 3637 8132 3637 8136
3632 8136 3631 8148 3640 8153
TIME...MOT...LOC 1620Z 253DEG 15KT 3637 8142
VFJSpecial weather statement, May 2, 12:32 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1232 PM EDT Thu May 2 2019
VAZ015-016-021715-
Grayson-Carroll-
1232 PM EDT Thu May 2 2019
...A STRONG THUNDERSTORM WILL AFFECT GRAYSON AND CARROLL COUNTIES...
Until 115 PM EDT.
At 1231 PM EDT, a strong thunderstorm was located over Fries, moving
east at 20 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Galax...
Hillsville...
Fries...
Fancy Gap...
and Byllesby.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3668 8104 3676 8108 3684 8088 3685 8081
3690 8066 3667 8056
TIME...MOT...LOC 1631Z 255DEG 18KT 3673 8096
VFJSpecial weather statement, May 2, 1:06 PM EDT, 15 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 106 PM EDT Thu May 2 2019 VAZ033-034-021730- Franklin-Bedford- 106 PM EDT Thu May 2 2019 ...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND BEDFORD COUNTIES... Until 130 PM EDT. At 106 PM EDT, a strong thunderstorm was located near Burnt Chimney, moving northeast at 5 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Moneta... Northwest Smith Mountain Lake... Goodview... and Chamblissburg. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3710 7986 3716 7990 3731 7974 3718 7964 TIME...MOT...LOC 1706Z 239DEG 6KT 3717 7983 VFJ
Special weather statement, May 2, 1:10 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
110 PM EDT Thu May 2 2019
NCZ001-002-018-019-021815-
Ashe-Wilkes-Watauga-Alleghany-
110 PM EDT Thu May 2 2019
...AN AREA OF THUNDERSTORMS WITH HEAVY WILL AFFECT THE HIGH COUNTRY
OF NORTH CAROLINA MAINLY ALONG THE BLUE RIDGE....
Until 215 PM EDT.
At 108 PM EDT, radar indicated thunderstorms with heavy rain located
along a line extending from Sparta to Grandfather Mountain State
Park. The storms are nearly stationary.
Winds in excess of 30 mph are possible with these storms, as well as
torrential rains.
Locations impacted include...
Boone...
Sparta...
West Jefferson...
Blowing Rock...
and Beech Mountain.
This includes The following Location Appalachian State University.
Torrential rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, or flooding to the National Weather Service by
calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3636 8153 3657 8120 3653 8095 3629 8137
3612 8170 3611 8181 3616 8183 3619 8186
3619 8188 3621 8190
TIME...MOT...LOC 1708Z 090DEG 3KT 3650 8112 3611 8181
WPSpecial weather statement, May 2, 1:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
121 PM EDT Thu May 2 2019
VAZ012-013-016-017-021815-
Pulaski-Wythe-Floyd-Carroll-
121 PM EDT Thu May 2 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PULASKI, WYTHE,
FLOYD AND CARROLL COUNTIES...
Until 215 PM EDT.
At 120 PM EDT, strong thunderstorms were clustered near Hillsville,
moving northeast at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hillsville...
Indian Valley...
Willis...
Patterson...
and Dugspur.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3672 8086 3681 8095 3685 8091 3691 8076
3697 8064 3698 8052 3694 8040 3679 8053
TIME...MOT...LOC 1720Z 239DEG 6KT 3682 8072
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 12:32 PM EDT | Special Weather Statement | RNK | Carroll | 43 min |
| May 2, 1:06 PM EDT | Special Weather Statement | RNK | City of Roanoke | 24 min |
| May 2, 1:25 PM EDT | Special Weather Statement | RNK | Franklin | 35 min |
| May 2, 1:59 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 31 min |
| May 2, 2:04 PM EDT | Special Weather Statement | RNK | Floyd | 26 min |
| May 2, 2:19 PM EDT | Areal Flood Advisory | RNK | Carroll | 17 min |
| May 2, 2:26 PM EDT | Special Weather Statement | RNK | Bedford | 34 min |
| May 2, 2:30 PM EDT | Special Weather Statement | RNK | Franklin | 60 min |
| May 2, 2:35 PM EDT | Areal Flood Warning | RNK | Carroll | 3 hr |
| May 2, 2:48 PM EDT | Areal Flood Advisory | RNK | Amherst, Bedford, Botetourt, Rockbridge | 3 hr |
| May 2, 2:50 PM EDT | Areal Flood Advisory | RNK | Franklin | 3 hr |
| May 2, 2:59 PM EDT | Special Weather Statement | RNK | Amherst | 61 min |
| May 2, 3:13 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 47 min |
| May 2, 3:56 PM EDT | Special Weather Statement | RNK | Botetourt | 49 min |
| May 2, 3:58 PM EDT | Flash Flood Warning | RNK | Bedford, Botetourt | 4 hr |
| May 2, 4:04 PM EDT | Special Weather Statement | RNK | Bland | 41 min |
| May 2, 4:12 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Rockbridge | 48 min |
| May 2, 4:19 PM EDT | Special Weather Statement | RNK | Botetourt | 41 min |
| May 2, 4:57 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 48 min |
| May 2, 4:58 PM EDT | Special Weather Statement | RNK | Alleghany, Rockbridge, City of Covington | 62 min |
| May 2, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 46 min |
| May 2, 5:57 PM EDT | Special Weather Statement | RNK | Appomattox | 48 min |
| May 2, 6:07 PM EDT | Special Weather Statement | RNK | Tazewell | 38 min |
| May 2, 6:21 PM EDT | Special Weather Statement | RNK | Buckingham | 24 min |
| May 2, 6:42 PM EDT | Areal Flood Advisory | RNK | Tazewell | 3 hr |
| May 2, 6:45 PM EDT | Special Weather Statement | RNK | Buckingham | 60 min |
| May 2, 12:04 PM EDT | Special Weather Statement | RNK | Alleghany | 26 min |
| May 2, 12:21 PM EDT | Special Weather Statement | RNK | Ashe | 24 min |
| May 2, 1:10 PM EDT | Special Weather Statement | RNK | Alleghany, Watauga | 65 min |
| May 2, 3:22 PM EDT | Special Weather Statement | RNK | Surry, Wilkes, Yadkin | 53 min |
Nearby
Special Weather Statements in Virginia, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.